Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS North Platte, NE

July 27, 2004Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2004, 8:03 PM MDT for Hooker County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 8:03 PM MDT (02:03 UTC)
Expired
Jul 27, 2004, 9:00 PM MDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Hooker County, NE

The radar

The North Platte radar (KLNX), 42 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 280203
SVRLBF
NEC091-280300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 900 PM MDT

* AT 901 PM CDT (801 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
  SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  20 MILES NORTHEAST OF MULLEN TO 17 MILES SOUTHWEST OF MULLEN...OR
  ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF THEDFORD TO 17
  MILES SOUTHWEST OF MULLEN...AND MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MULLEN AROUND 810 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 10085 4207 10142 4185 10139 4189 10091

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:08 PM MDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 2:08 PM MDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT TUE JUL 27 2004

...FORECAST CHALLENGE WILL BE POPS OVER THE NEXT FEW DAYS...

.DISCUSSION...
WV IMAGERY INDICATED AMPLE MOISTURE ACROSS ENTIRE ROCKIES AND
ADJACENT PLAINS. UPPER LOW CENTER ROTATING IN SRN MICH AND CNTRL
SASKATCHEWAN CANADA. ANOTHER WEAK CIRC CENTER DEVELOPING IN SWRN
WY/NERN UT. AFTN HEATING BEGINNING TO DEVELOP TOWERING CU AND EVEN A
FEW TSRA. ONE LOCATED OFF SRN BLACK HILLS SOUTH OF CUSTER AT 1930Z.
FAVORING THE ETA SINCE THE GFS LOOK LIKE IT HAS CONVECTIVE FEEDBACK
ISSUE WRN PANHANDLE THIS EVENING. CONVECTION THIS EVENING WILL BE
MULTICELL IN NATURE AND ONLY MARGINALLY SEVERE AS 0-6 KM SHEAR IS
ONLY 10-15 KNOTS.THIS FAVORS MULTICELL PULSE STORMS WITH ALSO A
POTENTIAL FOR HEAVY RAINFALL AS STORM MOTION 5-10 KTS. COVERAGE
TONIGHT WILL BE SCATTERED WEST AND ISOLATED IN THE EAST.

ON WEDNESDAY..THE SURFACE TROUGH WILL BE JUST EAST OF FA BY 18Z. H5
TROUGH HANGING BACK A BIT AND EXPECT BEST CHCS TO BE IN THE SERN
HALF OF FA. SEVERE POTENTIAL LOOKS VERY LOW WITH AGAIN BRIEF HEAVY
RAIN THE MOST LIKELY BET WITH PWS NEAR 1.3 INCHES AND DISCRETE
STORM MOTION FROM AROUND 5 KNOTS.

UPPER TROUGH AXIS EXTENDING FROM LOW IN MANITOBA WILL BRING ANOTHER
CHC FOR PRECIP THU AFTN/THU NIGHT ENDING FRIDAY. BOTH ETA AND GFS IN
FAIR AGREEMENT WITH THIS EXCEPT THE ETA HAS BETTER CHCS NORTH WHILE
THE GFS FAVORS OUR SRN FA. WILL GO A BLEND WITH HIGHEST POPS GOING
AS HIGH A 40 SW INTO CNTRL FA THU NIGHT.

DRY FRIDAY WITH RETURN OF SRLY FLOW. MAXES SHOULD BE HELD IN THE
UPPER 70S.

.SATURDAY THROUGH TUESDAY...UPPER TROUGH EXTENDING WEST OFF THE PAC
NW COAST WILL DEEPEN AND DROP SOUTH THIS WEEKEND WHILE UPPER TROUGH
IN THE GULF OF ALASKA DROP SOUTHWARD TO REINFORCE TROUGHING ALONG
THE WEST COAST MONDAY/TUESDAY. THIS WILL BE EFFECTIVE IN CAUSING H5
HEIGHT RISES AND BRINGING THERMAL RIDGE FROM THE DESERT SOUTHWEST
INTO THE ADJACENT PLAINS AS EARLY AS SUNDAY. WILL BE DEALING WITH A
RIDGE RUNNER SCENARIO BY MONDAY AND TUESDAY. ALTHOUGH BEST CHANCES
WILL BE ACROSS THE DAKOTAS INTO MINNESOTA AND IOWA...NEBRASKA MAY
ALSO SEE LATE AFTERNOON/NOCTURNAL CHCS MONDAY/TUESDAY WITHIN AREA OF
UPPER DIFFLUENCE. HIGHS TO REACH AROUND 90 SUNDAY...THEN 90-95
MON/TUES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 27, 2:27 PM MDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT TUE JUL 27 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-281100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
327 PM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS WESTERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING...SPREADING EAST ACROSS THE
OUTLOOK AREA THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THESE
STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...WITH THE MAIN THREAT
COMING FROM HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH. A SURFACE
TROF...FOLLOWED BY A COLD FRONT WILL BE THE FOCUS FOR THESE STORMS AS
THE BOUNDARIES INTERACT WITH ENERGY ALOFT. INSTABILITY IS MARGINAL
AND WINDS ALOFT ARE NOT FAVORABLE FOR SEVERE WEATHER DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
LATE IN THE AFTERNOON OR EVENING.  WINDS ALOFT WILL BE SOMEWHAT
STRONGER SO LONGER LIVED SEVERE WEATHER EVENTS OF LARGE HAIL AND
WIND DAMAGE ARE POSSIBLE.  THE AREA OF GREATEST CONCERN WILL BE
ACROSS SOUTHWEST NEBRASKA BUT STORM BECOME SEVERE ELSEWHERE.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT EXPECTED.

CDC/13

In the hours before

Local storm report, Jul 27, 7:35 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 PM CDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             WHITMAN                 42.04N 101.54W
07/27/2004  0.75 INCH        GRANT              NE   PUBLIC

            A PRIVATE CITIZEN REPORTED DIME SIZE HAIL AT THE CITY OF
            WHITMAN.

&&

JS
Local storm report, Jul 27, 7:37 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             25 NE WHITMAN           42.30N 101.19W
07/27/2004  0.25 INCH        CHERRY             NE   PUBLIC

            A PRIVATE CITIZEN REPORTED DIME SIZE HAIL 25 MILE
            NORTHEAST OF WHITMAN.

&&

JS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:59 PM MDTSevere Thunderstorm WarningLBFCherry, Grant61 min
Jul 27, 7:06 PM MDTSevere Thunderstorm WarningLBFHooker54 min
Jul 27, 8:01 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Jul 27, 9:38 PM MDTSevere Thunderstorm WarningLBFHooker52 min
Jul 27, 10:13 PM MDTFlash Flood WarningLBFThomas3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.